Alert archive / Iowa / Special Weather Statements in 2018
Special Weather Statement, NWS Quad Cities, IA
NWS Quad Cities, IA issued this special weather statement at Jun 20, 2018, 6:21 PM CDT for Jefferson County, Van Buren County, Iowa; Scotland County, Missouri. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2018, 6:21 PM CDT (23:21 UTC)
- Expired
- Jun 20, 2018, 7:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Quad Cities, IA
Counties Jefferson County, IA, Van Buren County, IA, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 149 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 235 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 502 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
567
WWUS83 KDVN 202321
SPSDVN
Special Weather Statement
National Weather Service Quad Cities IA/IL
621 PM CDT WED JUN 20 2018
IAC101-107-177-MOC045-199-210015-
Van Buren-Keokuk-Jefferson-Scotland-Clark-
621 PM CDT WED JUN 20 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT VAN BUREN...SOUTHERN
KEOKUK...JEFFERSON...SCOTLAND AND NORTHWESTERN CLARK COUNTIES UNTIL
715 PM CDT...
At 621 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Hedrick to near Leando to near
Greensburg. Movement was northeast at 20 mph.
Wind gusts of 50 to 55 mph and dime size hail are possible with these
storms.
Locations impacted include...
Fairfield, Memphis, Keosauqua, Hedrick, Richland, Batavia,
Birmingham, Milton, Libertyville, Stockport, Lockridge, Maharishi
Vedic City, Wyaconda, Cantril, Packwood, Martinsburg, Rutledge,
Pleasant Plain, South Gorin and Hayesville.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Quad Cities.
LAT...LON 4125 9239 4139 9195 4116 9194 4116 9184
4095 9175 4030 9195 4030 9232 4060 9227
4060 9218 4116 9218 4116 9236
TIME...MOT...LOC 2321Z 238DEG 17KT 4121 9231 4078 9218 4032 9226
$$
GibbsWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Jun 20, 2:53 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jun 20, 2:53 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 253 PM CDT Wed Jun 20 2018 ...HYDROLOGY UPDATE... .SYNOPSIS... Issued at 251 PM CDT Wed Jun 20 2018 18z surface data has a weak surface low west of KDSM. A warm front ran east from the low just south of I-80. Dew points along and south of the front were in the 70s. Well north of the front dew points were in the 50s and 60s. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 251 PM CDT Wed Jun 20 2018 Through sunset, convection will continue to increase in areal coverage and form a broken band of showers and storms that moves north northeast or northeast with time. The high moisture levels in the atmosphere means that any storm will be capable of producing locally heavy rainfall. If this heavy rain occurs over a short time period or over an urban area nuisance flooding would be possible. Tonight the overall intensity of the convection should decrease. However, the forcing from the approaching upper low will cause the band of convection to slowly rotate across the northeast half of the area. The southwest half of the area should see areal coverage of convection slowly decrease. Thursday, a persistent band of showers with embedded thunderstorms will remain across the northeast third of the area. Weak diurnal heating will allow new convection to develop during the late morning and afternoon hours across the remainder of the area. Overall rainfall through late Thursday afternoon should be 0.5 to 1.5 inches with the heavier amount generally north of I-80. On a localized level, some rainfall amounts could be closer to 2 inches. .LONG TERM...(Thursday Night through Wednesday) ISSUED AT 251 PM CDT Wed Jun 20 2018 Rainy periods with below normal temperatures are expected through much of the extended forecast. Normally highs are 80-86; with lows 60-66. Thursday night and Friday: An upper level low will rotate across northeast Missouri into southern Illinois during this period with widespread rainfall and scattered storms. The exact location of the heaviest rains is still not certain at this time. Isolated flash flooding will be possible in areas that receive several days of rain on saturated ground. The main flooding concern will be with rivers. See Hydrology section below. The rain will essentially wind down from west to east Friday afternoon and evening as the low moves off to the northeast. Temperatures will be in the upper 60s and 70s. Saturday and Sunday: Saturday will be dry; with a ridge of high pressure over the area. There is a chance for some showers/storms across mainly the southern half of the CWA Saturday night into Sunday as a weak shortwave pivots across the region. The second half of Sunday will be mainly dry. Highs will be in the mid 70s to low 80s both days. Monday through next Wednesday: Quiet conditions are expected Monday with rain chances overspreading the entire area Monday night into Wednesday. It is still too early for finer details, but this system early next week appears to be much stronger than the weekend system and may bring heavy rain and the possibility of severe weather. A warming trend will be seen early next week, reaching back to near normal by mid week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) ISSUED AT 1230 PM CDT Wed Jun 20 2018 MVFR/IFR conditions will slowly improve to VFR through 00z/21 across eastern Iowa and northern Illinois. An approaching upper low will help generate SHRA/TSRA through at least 18z/21. Given the high moisture levels in the atmosphere, any TSRA/SHRA that affects a TAF site will have the potential to create brief MVFR if not IFR conditions. && .HYDROLOGY... Issued at 251 PM CDT Wed Jun 20 2018 Periods of moderate to heavy rain expected through Friday will likely have a significant impact on the river flooding situation in the area. Widespread rainfall of 1 to 3 inches is possible through Friday. However, it is still uncertain exactly where the area of heaviest rains will occur. In any regard, expect delayed recessions, renewed rises, and potentially higher crests at locations in or near flood, as well as additional flooding possible at new locations. Have kept Moline on the Rock River in a Flood Watch, as the forecast crest has been trending lower with each forecast cycle. It is now down to just touching the 12 foot flood stage beginning late Friday night. Issued a Flood Watch for Marengo on the Iowa River which may rise over its 14 foot flood stage Saturday evening as a result of routed flows from upstream. Minor flooding continues on the Rock River at Joslin; while Moderate flooding continues on the Wapsipinicon River at De Witt. A crest is forecast to work its way down the Mississippi River over the next week to two weeks as a result of heavy rains in Minnesota. Steady rises will be seen on the Mississippi River over the next week; with the actual crest currently expected mid to late next week and into the week of the Fourth of July. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...08 SHORT TERM...08 LONG TERM...14 AVIATION...08 HYDROLOGY...14
Hazardous weather outlook, Jun 20, 4:56 AM CDT, 13 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 456 AM CDT Wed Jun 20 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 456 AM CDT Wed Jun 20 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT More rounds of scattered thunderstorms will occur across the area this morning, then again by late afternoon and into the evening. There will be a chance for some strong to severe storms with the afternoon and evening storms. The primary threat from these storms will be damaging winds, but there will also be a chance for an isolated tornado with any strong storm moving along a frontal boundary that is currently draped across the area along and south of Interstate 80. The Storm Prediction Center has placed areas generally along and south of a line from Cedar Rapids Iowa, to the Quad Cities, and to east of Galesburg Illinois, in a marginal risk for severe weather today and tonight. The storms will also have the capability of producing very heavy rainfall and at high rates. Areas that experience repeated thunderstorm activity will have the possibility of being impacted by flash flooding. The heavy rain will also aggravate any ongoing river and small stream flooding. A few area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Expect widespread rain and scattered thunderstorms Thursday and Friday. The severe weather risk is low. However, additional rounds of heavy rainfall on already saturated ground may lead to flooding problems, including isolated flash flooding. Flooding is expected to continue on some tributary rivers. Rounds of heavy rainfall may also cause additional river sites to rise later this week. Please see the latest Flood Statements and Flood Warnings for details. Thunderstorms are possible late Saturday into Sunday, and again late Monday into Tuesday. It is too early to determine the potential for severe weather. .SPOTTER INFORMATION STATEMENT... There is a chance that spotter activation will be needed today and tonight. 12/RP Kinney
In the hours before
Local storm report, Jun 20, 5:51 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
551 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HEAVY RAIN HIAWATHA 42.05N 91.68W
06/20/2018 E1.50 INCH LINN IA TRAINED SPOTTER
TOTAL SO FAR.
&&Local storm report, Jun 20, 5:56 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
556 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM FLASH FLOOD 1 WNW DAVENPORT 41.56N 90.62W
06/20/2018 SCOTT IA PUBLIC
CARS STRANDED ON KIMBERLY RD WEST OF
DIVISION TOWARDS WAL-MART, REPORT VIA KWQC
FACEBOOK.
&&
GROSSLocal storm report, Jun 20, 6:04 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
604 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM FLASH FLOOD 1 NE DAVENPORT 41.56N 90.60W
06/20/2018 SCOTT IA PUBLIC
CAR STRANDED WITH WATER MORE THAN HALFWAY UP
ITS SIDE. REPORT WITH PHOTO VIA KWQC
FACEBOOK.
&&
GROSSLocal storm report, Jun 20, 6:08 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
608 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM FLASH FLOOD 2 ESE DAVENPORT 41.54N 90.57W
06/20/2018 SCOTT IA PUBLIC
6+ INCHES FAST MOVING WATER NEAR
INTERSECTION OF PERSHING AND DOVER. REPORT
VIA FACEBOOK.
&&
GROSSLocal storm report, Jun 20, 6:19 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
619 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HEAVY RAIN DAVENPORT MUNICIPALITY 41.62N 90.58W
06/20/2018 M2.93 INCH SCOTT IA ASOS
TOTAL RAINFALL AS OF 615PM. RAIN STILL
ONGOING.
&&
PSSpecial weather statement, Jun 20, 6:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
621 PM CDT WED JUN 20 2018
IAC101-107-177-MOC045-199-210015-
Van Buren-Keokuk-Jefferson-Scotland-Clark-
621 PM CDT WED JUN 20 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT VAN BUREN...SOUTHERN
KEOKUK...JEFFERSON...SCOTLAND AND NORTHWESTERN CLARK COUNTIES UNTIL
715 PM CDT...
At 621 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Hedrick to near Leando to near
Greensburg. Movement was northeast at 20 mph.
Wind gusts of 50 to 55 mph and dime size hail are possible with these
storms.
Locations impacted include...
Fairfield, Memphis, Keosauqua, Hedrick, Richland, Batavia,
Birmingham, Milton, Libertyville, Stockport, Lockridge, Maharishi
Vedic City, Wyaconda, Cantril, Packwood, Martinsburg, Rutledge,
Pleasant Plain, South Gorin and Hayesville.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Quad Cities.
LAT...LON 4125 9239 4139 9195 4116 9194 4116 9184
4095 9175 4030 9195 4030 9232 4060 9227
4060 9218 4116 9218 4116 9236
TIME...MOT...LOC 2321Z 238DEG 17KT 4121 9231 4078 9218 4032 9226
GibbsThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:27 PM CDT | Special Weather Statement | DVN | Benton | 63 min |
| Jun 20, 6:36 AM CDT | Special Weather Statement | DVN | Benton, Buchanan, Cedar, Iowa, Jefferson, Johnson and 4 more | 24 min |
| Jun 20, 10:09 AM CDT | River Flood Watch | DVN | Iowa, Johnson | 34 hr |
| Jun 20, 2:14 PM CDT | Special Weather Statement | DVN | Henry, Iowa, Jefferson, Keokuk, Lee, Van Buren and 1 more | 61 min |
| Jun 20, 2:29 PM CDT | Tornado Warning | DVN | Keokuk | 31 min |
| Jun 20, 3:10 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson, Keokuk, Louisa, Washington | 65 min |
| Jun 20, 3:29 PM CDT | Special Weather Statement | DVN | Benton | 31 min |
| Jun 20, 4:33 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque, Jones, Linn | 42 min |
| Jun 20, 4:35 PM CDT | Special Weather Statement | DVN | Muscatine | 55 min |
| Jun 20, 4:49 PM CDT | Special Weather Statement | DVN | Clinton, Scott | 56 min |
| Jun 20, 5:25 PM CDT | Tornado Warning | DVN | Scott | 29 min |
| Jun 20, 5:39 PM CDT | Flash Flood Warning | DVN | Scott | 3 hr |
| Jun 19, 8:51 PM CDT | River Flood Warning | DVN | Henry, Rock Island, Whiteside | 14 days |
| Jun 20, 11:52 AM CDT | Special Weather Statement | DVN | Stephenson | 3 hr |
| Jun 20, 4:47 PM CDT | Special Weather Statement | DVN | Hancock | 58 min |
Nearby
Special Weather Statements in Iowa, 2018Special Weather Statements in Missouri, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.